Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 8, NWS Paducah, KY

April 2, 2024Jefferson County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 2, 2024, 3:19 AM CDT for Jefferson County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2024, 3:19 AM CDT (08:19 UTC)
Expired
Apr 2, 2024, 3:45 AM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jefferson County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -179 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-179 m²/s²
0-3 km storm-relative helicity
-167 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WFUS53 KPAH 020819
TORPAH
ILC081-020845-
/O.NEW.KPAH.TO.W.0008.240402T0819Z-240402T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
319 AM CDT Tue Apr 2 2024

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northeastern Jefferson County in south central Illinois...

* Until 345 AM CDT.

* At 319 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles north of Mount Vernon, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Jefferson County, including the following locations...
  Dix.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 99 and 105.
 Interstate 64 in Illinois between Mile Markers 69 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3847 8870 3837 8870 3836 8905 3847 8904
      3848 8879
TIME...MOT...LOC 0819Z 269DEG 44KT 3845 8893 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DW
2 follow-up statements
340 
WWUS53 KPAH 020828
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
328 AM CDT Tue Apr 2 2024

ILC081-020845-
/O.CON.KPAH.TO.W.0008.000000T0000Z-240402T0845Z/
Jefferson IL-
328 AM CDT Tue Apr 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
NORTHEASTERN JEFFERSON COUNTY...

At 327 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Helm, or 11 miles northeast of Mount Vernon, moving
east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Mount Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3836 8893 3847 8892 3848 8879 3847 8870
      3837 8870
TIME...MOT...LOC 0827Z 269DEG 44KT 3845 8879 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DW
323 
WWUS53 KPAH 020839
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
339 AM CDT Tue Apr 2 2024

ILC081-020849-
/O.EXP.KPAH.TO.W.0008.000000T0000Z-240402T0845Z/
Jefferson IL-
339 AM CDT Tue Apr 2 2024

...THE TORNADO WARNING FOR NORTHEASTERN JEFFERSON COUNTY WILL EXPIRE
AT 345 AM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 AM CDT for south central
Illinois.

&&

LAT...LON 3836 8893 3847 8892 3848 8879 3847 8870
      3837 8870
TIME...MOT...LOC 0839Z 269DEG 44KT 3845 8870 

$$

DW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 1, 6:47 PM CDT, 8 hours 32 minutes earlier. Its key messages:

  • A few showers or storms are possible along the I-64 corridor this afternoon as temperatures rise to near 80.
  • The main risk for severe storms is this evening through the night, mainly from SEMO through S Illinois to SW Indiana, with damaging winds the most likely severe weather hazard, though all are possible.
  • Additional storm development is possible mid morning to early afternoon Tuesday east of the Mississippi River as the cold front makes its passage. Wind gusts up to 30-40 mph are possible Tuesday and Wednesday.
  • Temperatures will be about 10 degrees below normal by the middle of the week in the 50s/30s. Frost and possibly freeze headlines still are possible, with the best chance Friday night.
Area forecast discussion, Apr 1, 6:47 PM CDT, 8 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
647 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

- A few showers or storms are possible along the I-64 corridor
  this afternoon as temperatures rise to near 80.

- The main risk for severe storms is this evening through the
  night, mainly from SEMO through S Illinois to SW Indiana, with
  damaging winds the most likely severe weather hazard, though
  all are possible.

- Additional storm development is possible mid morning to early
  afternoon Tuesday east of the Mississippi River as the cold
  front makes its passage. Wind gusts up to 30-40 mph are
  possible Tuesday and Wednesday.

- Temperatures will be about 10 degrees below normal by the
  middle of the week in the 50s/30s. Frost and possibly freeze
  headlines still are possible, with the best chance Friday
  night.

&&

.DISCUSSION...
Issued at 340 PM CDT Mon Apr 1 2024

The warm front remains near I-70 in Central Illinois today. As a
result, shower and storm development is generally north of the
forecast area, with only a couple isolated storms in the I-64
corridor this afternoon. These have moved out suggesting limited
potential for the remainder of the afternoon and early evening.
Temperatures have soared to the mid to upper 70s with a few
isolated spots reaching 80.

Forecast trends today have been to reduce precip chances
throughout the today-Tuesday period, with the main focus for
strong to severe storms concentrated in the late evening to
overnight hours as storms enter Southeast Missouri before
midnight and track northeastward through Southern Illinois into
Southwest Indiana. Western Kentucky has reduced chances but
storms remain a possibility there as well. The enhanced risk of
severe weather remains for the northern/western portions of the
Quad State today, with a slight risk over much of the rest in
the southeast.

Model soundings produce MLCAPE near 1000, PW near 1.5, and dew
points in the lower half of the 60s with mid-level lapse rates
peaking at 8-8.5 C/km this evening. There is plenty of shear,
0-3 km shear near 50 kts and 0-6 km of 60+ kts along with SRH of
200-300. Southwesterly winds today are slowly backing towards
southerly this afternoon. A strong LLJ moves in with winds of
50+ kts. Limitations are a model capping inversion around 800
mb, along with less favorable timing late night. Early evening
discrete storm potential is better to the north/west, with late
evening/overnight storms taking on an at least somewhat
organized structure. Damaging winds are the primary severe
weather hazard with significant winds a possibility, though
large hail (mainly from any discrete cell development) and
tornadoes are also possible.

The RAP has been most aggressive with afternoon storms, which
have not materialized. The NAM continues to produce little in
the way of thunder over the forecast area throughout the entire
event. The ARW/FV3/HRRR track storms late evening to overnight
from SEMO/SIL/SWIN and areas of WKY near the Ohio. This group is
more likely to be closer to the solution.

As the trough approaches tomorrow, the surface cold front moves
through, allowing for potential redevelopment of storms. Some
strong to severe storms are possible but in the Quad State
confidence is low, with the better chances to our east and
southeast. Overall, QPF values have trended lower, with almost
trivial amounts in the south (highly conditional on storms
moving over areas) and around an inch in the north. The cold
front crosses through by the end of the day, with highs midday
ahead of the front. Temperatures drop significantly afterwards
with lows near 40 Tuesday night. The low pressure rapidly
deepens over Michigan and stalls, allowing for wrap-around
showers Wednesday as PoPs have been significantly increased to
account for this. Gradient winds remain a concern Tuesday to
Wednesday with gusts around 30 mph Tuesday and 30-40 mph
Wednesday.

Dry conditions are expected for the end of the week with
continued northwesterly flow. Lows in the mid-30s are forecast
Wednesday night and Thursday night though breezy winds should
limit frost formation. Lighter winds, along with lows in the low
to mid 30s Friday night, pose the best potential for any
frost/freeze issues.

A warming trend occurs over the weekend as winds shift to
southeasterly by Sunday. Models vary on progression of a system
in the Central Plains Sunday-Monday, resulting in PoPs in the
forecast and temperatures becoming well above normal Monday.
This system funnels moisture northward from the Gulf, and
provides uncertainty regarding cloud cover for eclipse day next
Monday. Current ensemble averages don't provide help for those
looking for a decisive forecast at this stage.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 647 PM CDT Mon Apr 1 2024

MVFR ceilings will develop northward across the region this
evening, then scattered SHRA/TSRA will move eastward across the
region in the overnight to early morning hours. Brief IFR
visibilities and lower MVFR ceilings will be possible as the
convection passes. There is a possibility of very strong winds
(>50kts) with the storms. Ceilings will climb to VFR levels by
midday over most of the region. South winds will gust 15-20kts
this evening, and then increase to 20-25kts overnight into the
morning. As a cold front approaches and passes, west southwest
winds will gust 20-30kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...ATL
AVIATION...DRS
Hazardous weather outlook, Apr 1, 3:47 AM CDT, 23 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
347 AM CDT Mon Apr 1 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
347 AM CDT Mon Apr 1 2024 /447 AM EDT Mon Apr 1 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The chance for severe weather peaks overnight. Damaging winds will
be the primary hazard, but tornadoes and large hail are also
potential hazards. The greatest risk for severe weather is along
and north of a line from Van Buren, Missouri, to Carmi, Illinois.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of severe weather Tuesday, including damaging
winds, tornadoes, and large hail. The greatest risk for severe
weather Tuesday is in southwest Indiana and western Kentucky.

Outside of thunderstorms, strong wind gusts 30 to 40 mph are
possible Tuesday through Wednesday.

Much colder air arrives for the mid to late week, which will
bring the potential for frost and freezing temperatures. Thursday
night offers the best chance of this occurrence.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is anticipated later today or tonight.

In the hours before

Special weather statement, Apr 2, 1:26 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
126 AM CDT Tue Apr 2 2024

MOZ076-020645-
Perry MO-
126 AM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERRY COUNTY
THROUGH 145 AM CDT...

At 126 AM CDT, Doppler radar was tracking a strong thunderstorm over
Park Hills, or over Desloge, moving southeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Perry
County.

This includes Interstate 55 between Mile Markers 136 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 8985 3760 9013 3761 9015 3764 9015
      3768 9010 3782 9000 3787 8994 3787 8990
      3788 8988
TIME...MOT...LOC 0626Z 301DEG 56KT 3785 9048

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 11:26 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne20 min
Apr 2, 2:21 AM CDTTornado WarningPAHPerry39 min
Apr 2, 2:25 AM CDTTornado WarningPAHJackson, Perry35 min
Apr 2, 2:58 AM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jackson, Jefferson, Perry, Wayne47 min
Apr 2, 3:46 AM CDTSpecial Weather StatementPAHHamilton, Wayne44 min
Apr 2, 3:59 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHAlexander, Johnson, Pulaski, Union46 min
Apr 2, 4:07 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne38 min
Apr 2, 4:08 AM CDTTornado WarningPAHAlexander, Union37 min
Apr 2, 4:12 AM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson33 min
Apr 2, 4:18 AM CDTTornado WarningPAHEdwards, Wabash, Wayne30 min
Apr 2, 4:29 AM CDTTornado WarningPAHAlexander, Pulaski19 min
Apr 2, 4:35 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHAlexander, Franklin, Jackson, Johnson, Massac, Pope and 4 more40 min
Apr 2, 4:36 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash39 min
Apr 2, 4:43 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHAlexander47 min
Apr 2, 4:49 AM CDTTornado WarningPAHJohnson, Pope, Saline, Williamson26 min
Apr 2, 4:57 AM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wabash, Wayne, White48 min
Apr 2, 4:59 AM CDTTornado WarningPAHJohnson, Massac, Pope, Pulaski26 min
Apr 2, 5:00 AM CDTTornado WarningPAHMassac, Pope, Pulaski26 min
Apr 2, 5:08 AM CDTTornado WarningPAHMassac22 min
Apr 2, 5:11 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHGallatin, Hamilton, Hardin, Johnson, Massac, Pope and 2 more64 min
Apr 2, 5:18 AM CDTTornado WarningPAHGallatin, Hardin, Pope, Saline27 min
Apr 2, 5:26 AM CDTTornado WarningPAHGallatin, White34 min
Apr 2, 5:28 AM CDTTornado WarningPAHWhite32 min
Apr 2, 5:31 AM CDTTornado WarningPAHGallatin29 min
Apr 2, 11:58 AM CDTSevere Thunderstorm WarningPAHAlexander, Union47 min
Apr 2, 12:30 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Johnson, Union, Williamson30 min
Apr 2, 12:55 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson16 min
Apr 2, 12:59 PM CDTSpecial Weather StatementPAHHamilton, White46 min
Apr 2, 1:31 PM CDTSpecial Weather StatementPAHGallatin, Saline29 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.